Alert archive / Pennsylvania / Winter Weather Advisories in 2018
Winter Weather Advisory 16, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter weather advisory at Mar 27, 2018, 12:39 PM EDT for Sussex County, New Jersey; Carbon County, Monroe County, Pennsylvania. It took effect at Mar 27, 2018, 7:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2018, 12:39 PM EDT (16:39 UTC)
- In effect from
- Mar 27, 2018, 7:00 PM EDT
- Expired
- Mar 28, 2018, 9:00 AM EDT
- In force
- 14 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA
The radar
The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WWUS41 KPHI 271639 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 1239 PM EDT Tue Mar 27 2018 NJZ001-PAZ054-055-280445- /O.NEW.KPHI.WW.Y.0016.180327T2300Z-180328T1200Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 1239 PM EDT Tue Mar 27 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM EDT WEDNESDAY... * WHAT...Freezing rain expected. Total ice accumulations up to one-tenth are expected. * WHERE...At higher elevations above 1000 feet in the southern Poconos and extreme northwestern New Jersey. * WHEN...Rain will move in late this afternoon and turn to freezing rain at high elevations after sunset this evening as temperatures drop into the lower 30s. A temporary break in the precipitation is possible around midnight before another round of freezing rain is likely toward the early morning. Precipitation will taper off around sunrise Wednesday morning with temperatures rising above freezing shortly thereafter. * ADDITIONAL DETAILS...Untreated surfaces, especially secondary roads, bridges and overpasses will become icy, resulting in slippery conditions when traveling across the ridges tonight. Icy spots could linger into the start of the Wednesday morning rush. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
3 follow-up statements
094 WWUS41 KPHI 280133 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 933 PM EDT Tue Mar 27 2018 NJZ001-PAZ054-055-281200- /O.CON.KPHI.WW.Y.0016.000000T0000Z-180328T1200Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 933 PM EDT Tue Mar 27 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT WEDNESDAY... * WHAT...Freezing rain. Additional ice accumulations of around one tenth are expected. * WHERE...In New Jersey, the highest elevations of Sussex County near High point and Vernon. In Pennsylvania, Carbon and Monroe counties. * WHEN...Until 8 AM EDT Wednesday. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions, especially in the Poconos. There already have been reports of glazing in Monroe County and treatment was in progress earlier this evening according to Penn Dot information. The freezing rain may quit for a while overnight but could start up again toward dawn. Icing is Sussex County is likely to be very limited to elevations mainly near and above 1500 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
730 WWUS41 KPHI 280740 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 340 AM EDT Wed Mar 28 2018 NJZ001-PAZ054-055-281300- /O.EXT.KPHI.WW.Y.0016.000000T0000Z-180328T1300Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 340 AM EDT Wed Mar 28 2018 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Light freezing rain is expected. Additional ice accumulations of a few hundredths of an inch. * WHERE...In New Jersey, the highest elevations of Sussex County near High Point and Vernon. In Pennsylvania, the elevated terrain of Carbon County and Monroe County. * WHEN...Until 9:00 AM this morning. * ADDITIONAL DETAILS...Accumulating ice is expected to be limited to elevations above 1500 feet. Slippery conditions are likely on untreated roads, walkways and parking lots. PRECAUTIONARY/PREPAREDNESS ACTIONS... This Winter Weather Advisory means that freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use extra caution while driving. The latest road conditions for your state can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit www.weather.gov/phi/winter Iovino
370 WWUS41 KPHI 281250 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 850 AM EDT Wed Mar 28 2018 NJZ001-PAZ054-055-281400- /O.EXP.KPHI.WW.Y.0016.000000T0000Z-180328T1300Z/ Sussex-Carbon-Monroe- Including the cities of Newton, Jim Thorpe, and Stroudsburg 850 AM EDT Wed Mar 28 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING... Temperatures are expected to be above freezing within the next hour at the higher elevations, ending the threat of freezing rain. Therefore, the winter weather advisory will be allowed to expire at 9 AM EDT. $$ For more information from the National Weather Service visit www.weather.gov/phi/winter
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Mar 27, 10:06 AM EDT, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 27, 10:06 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1006 AM EDT Tue Mar 27 2018
.SYNOPSIS...
A ridge of high pressure across the area today will move
offshore tonight. A front and several areas of low pressure
moving along it will affect the weather into Friday. High
pressure will move back across the area this weekend. Another
low pressure system and its fronts will be across the region
early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM ESTF...Minor updates to the forecast focused on hourly
PoP, Wx, Sky and Temp based on latest observations and hi-res
model guidance.
Based on latest regional radar mosaic, sped up the onset of
rain showers this afternoon (after 3 PM) in our far western
zones of E PA and NE MD. High clouds are streaming into the
region this morning but are thin enough to allow for sunshine to
filter through the cirrus. Clouds will lower/thicken as we
progress through the day, eventually becoming cloudy from west
to east during the afternoon.
Previous Discussion...
A mid-level ridge axis is forecast to extend over and just to
the lee of the Appalachians today. Meanwhile, the surface ridge
is expected to split with two distinct centers developing, one
off Newfoundland and the other along the Carolina coast. Strong
low pressure will continue to meander about 500 miles to the
southeast of Cape Cod.
We are anticipating a dry morning with increasing cirrus
overhead. Mid level clouds are forecast to arrive from the west
during the afternoon with some stratocumulus approaching toward
evening. Much of the afternoon should remain rain-free, as well.
However, some light rain may reach parts of Berks County, the
Lehigh Valley and the Pocono Region as we near 6:00 PM.
A light easterly wind is expected to veer toward the southeast
today. The surface flow off the water and the increasing cloud
cover should limit the temperatures in our region. Afternoon
highs are forecast to range from the lower 40s in the Pocono
Region to near 50 on the coastal plain of southern New Jersey
and the upper Delmarva. The expected readings are about 5 to 7
degrees below normal for March 27.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
930 AM ESTF...We will inevitably have to make a decision on a
Winter Weather Advisory for freezing rain tonight for the
southern Poconos and perhaps far northwestern New Jersey. The
decision will likely come this afternoon after the 12Z model
guidance comes in and after we can see how modeled wet-bulb
temperatures compared to observations.
Previous Discussion...
The mid-level ridge is expected to drift out to sea tonight and
Wednesday and the surface highs will continue to lose their
influence over our weather. Meanwhile, the low over the western
North Atlantic should weaken as it lifts northeastward.
A frontal boundary is forecast to approach our region from the
northwest. There is an increasing chance of light rain for
tonight and the chance of rain continues into Wednesday.
Precipitation totals for tonight and Wednesday should be rather
light with most locations receiving only a few hundredths of an
inch.
We continue to be concerned with the potential for a little
freezing rain tonight into early Wednesday morning in the
elevated terrain of the Pocono Region and far northern New
Jersey. The area of impact is rather limited so we will hold off
issuing an advisory at this time.
Low temperatures are expected to favor the 30s tonight in
eastern Pennsylvania, New Jersey, Delaware and northeastern
Maryland. Highs on Wednesday should range from the upper 40s in
the Pocono Region to the lower 60s in central and southern
Delaware and in the adjacent counties of eastern Maryland. A
light southerly surface flow is anticipated to develop.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The last two days of the work week will feature some unsettled
conditions as a progressive H5 trough and a deepening low
pressure system move towards the Delaware Valley. The low and
its associated fronts will bring scattered showers Thursday and
better chances for Thursday night and into Friday. Both days
will be mild however with highs topping out in the 50s up north
and upper 50s to low 60s across the south both Thursday and
Friday.
The weekend looks decent at this time with an area of high
pressure moving across the region. The 00Z GFS is a little
slower causing a cold front to move offshore, so its solution
has a few morning showers across NE PA and nrn NJ. Temperatures
will be near normal also, with highs in the low/mid 50s expected
in most areas and upper 40s across the far north/west.
Later Sunday night a low pressure system and an associated
front will move into the Middle Atlantic region. The system will
have a digging short wave behind it along with falling H5
heights, so the system could have some decent dynamics to work
with. The operational models are still showing some disagreement
with regards to how fast this system arrives over the area, so
we will indicate increasing chcs for showers thru the period.
Temperatures will be warm enough for rain in most areas, but
some snows are possible over the highest elevations N/W both
Sunday night and Monday night too.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...VFR. A chance of light rain approaching KRDG and KABE
from the west late in the day. The wind should favor the east to
south quadrant around 4 to 8 knots.
Tonight...VFR lowering to MVFR and perhaps to IFR late tonight.
Light rain is forecast to overspread our TAF sites. A south
wind at 6 knots or less is expected.
Wednesday...MVFR and IFR conditions in the morning improving to
VFR for the afternoon. A decreasing chance of light rain. South
to southwest wind around 4 to 8 knots.
OUTLOOK...
Wednesday night...Mostly VFR, but scattered showers with lower
conditions possible.
Thu thru Fri night...Lower CIGS/VSBYS with scattered showers.
Saturday...Mostly VFR expected.
&&
.MARINE...
The Small Craft Advisory has been converted to a Small Craft
Advisory for Hazardous Seas.
Strong low pressure over the western North Atlantic will
continue to send long period swells toward the coasts of New
Jersey and Delaware. Wave heights on our ocean waters are
forecast to remain in the 5 to 9 foot range. As a result, the
Small Craft Advisory will continue for today, tonight and
Wednesday.
A northeast wind 10 to 15 knots this morning should become east
5 to 10 knots for this afternoon. The wind is expected to be
southerly at 5 to 10 knots for tonight and Wednesday.
OUTLOOK...
Wednesday night...SCA on the ocean. Sub-SCA on Delaware Bay.
Scattered showers.
Thu thru Fri night...Low end SCA for the Ocean and sub-SCA for
Delaware Bay. Scattered showers.
Saturday...Sub- SCA expected. Morning showers possible.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory for hazardous seas until 6 PM EDT
Wednesday for ANZ450>455.
&&
Synopsis...O'Hara
Near Term...Iovino/Klein
Short Term...Iovino/Klein
Long Term...O'Hara
Aviation...Iovino/O'Hara
Marine...Iovino/O'HaraHazardous weather outlook, Mar 27, 3:57 AM EDT, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 357 AM EDT Tue Mar 27 2018 NJZ001-PAZ054-055-280800- Sussex-Carbon-Monroe- 357 AM EDT Tue Mar 27 2018 This Hazardous Weather Outlook is for northern New Jersey and northeast Pennsylvania. .DAY ONE...Today and Tonight. Light freezing rain is likely tonight into early Wednesday morning, mainly for the higher terrain in the southern Poconos and Sussex County New Jersey. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070- 071-101>106-280800- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Berks-Lehigh-Northampton-Delaware- Philadelphia-Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 357 AM EDT Tue Mar 27 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-280800- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 357 AM EDT Tue Mar 27 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:20 AM EDT | Small Craft Advisory for Hazardous Seas | PHI | 45 hr |
Nearby
Winter Weather Advisories in Pennsylvania, 2018Winter Weather Advisories in New Jersey, 2018Every winter weather advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.